Contrast-associated nephropathy: presentation, pathophysiology and management

Miner Electrolyte Metab. 1994;20(4):232-43.

Abstract

Contrast-associated nephropathy, a significant rise in serum creatinine 1-5 days following intervascular contrast injection, remains one of the most serious complications of contrast imaging. The reported incidence varies widely; in consecutive random cases ranges from 2 to 7%, but it can increase 5- to 10-fold in high risk patients with serum creatinine > 1.5 mg/dl. Postulated mechanisms of renal damage include vasoconstriction and direct tubular cell injury. The usual clinical presentation is an asymptomatic increase in serum creatinine without oliguria. Residual loss of renal function occurs in principle in patients with preexisting renal impairment. Aggressive prestudy hydration along with selective use of low osmolar contrast media can significantly reduce the risk of contrast nephropathy for patients with either chronic renal failure or diabetic nephropathy.

Publication types

  • Review

MeSH terms

  • Acute Kidney Injury / chemically induced*
  • Acute Kidney Injury / diagnosis
  • Acute Kidney Injury / physiopathology
  • Acute Kidney Injury / therapy
  • Contrast Media / adverse effects*
  • Humans
  • Incidence
  • Randomized Controlled Trials as Topic
  • Risk Factors
  • Treatment Outcome

Substances

  • Contrast Media